Drug Eruptions: Capecitabine induced Sweet’s Syndrome

Sweet’s syndrome is a rare paraneoplastic syndrome, usually associated with hematologic malignancies, manifesting with fevers, neutrophilic leucocytosis, painful edematous plaques, usually involving the hands and distal arms with a dermal infiltrate of neutrophils on biopsy.  One of the characteristic features of Sweet’s is what is called “pseudovesiculation”…the cutaneous lesions appear to be vesicles, however, if you poke the lesions with a needle no fluid comes out.  Thus, although they appear vesicular, they are not.

Capecitabine is a chemotherapeutic agent used to treat esophageal, gastric, hepatobiliary, neuroendocrine, pancreatic, ovarian, fallopian tube, peritoneal and/or unknown primary cancers.  A variety of medications have been associated with Sweet’s to include antibiotics, antineoplastic drugs (like Capecitabine), colony-stimulating factors and antiepileptics.  You can read about Capecitabine associated Sweet’s at this LINK:

TREATMENT:  Certainly discontinuation of the drug is mandatory in drug associated causes.  Systemic steroids are the main form of treatment, often in high doses.